Wisconsin, 2025

Hail and Damaging Winds in Wisconsin, August 16, 2025

August 16, 2025 · NWS MKX · 24 events in 8 counties and zones

An upper level disturbance and nearby stationary front led to multiple rounds of severe thunderstorms across southern WI. Large hail and damaging straight line winds led to trees down and some structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$2,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An upper level disturbance and nearby stationary front led to multiple rounds of severe thunderstorms across southern WI. Large hail and damaging straight line winds led to trees down and some structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 16, 9:51 AM CST, 1 hour 14 minutes earlier. Its key messages:

  • Current thinking is that we will see scattered storm development between now 3 PM, then more widespread storms during the late afternoon and evening.
  • Multiple rounds of showers and thunderstorms are likely into early next week. Locally heavy rainfall is possible. There remains a lot of uncertainty with storm placement and timing over the next few days.
  • The rain over the next few days could lead to river rises again, with the potential for a few locations to return to at least minor flood stage.
  • Heat and humidity briefly returns today, especially across the southern portions of the area.
  • Drying out and becoming less humid by mid to late next week.
Area forecast discussion, Aug 16, 9:51 AM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1051 AM CDT Sat Aug 16 2025

.KEY MESSAGES...

- Current thinking is that we will see scattered storm
  development between now 3 PM, then more widespread storms
  during the late afternoon and evening.

- Multiple rounds of showers and thunderstorms are likely into
  early next week. Locally heavy rainfall is possible. There
  remains a lot of uncertainty with storm placement and timing
  over the next few days.

- The rain over the next few days could lead to river rises
  again, with the potential for a few locations to return to at
  least minor flood stage.

- Heat and humidity briefly returns today, especially across the
  southern portions of the area.

- Drying out and becoming less humid by mid to late next week.

&&

.UPDATE...
Issued 1050 AM CDT Sat Aug 16 2025

The MCS tracking across central WI is showing additional
development along the outflow on the southern edge as it nears
Wautoma. Meanwhile, a remnant north-south boundary that stalled
over far southwest WI and northeast IA late last night showed a
few signs of lighting up with convection around 730 this
morning, but that was quickly squashed by warm air advection
aloft and a cap building in. That n-s boundary is expected to
keep drifting eastward into south central WI today. As that
west- east outflow boundary that is over central WI tracks
southward and intersects with the n-s boundary (aka effective
warm front) this afternoon, that will be a focus for more
widespread convection. The cap should we weaker with time today.
So our current thinking is that we will see scattered storm
development between now 3 PM, then more widespread storms during
the late afternoon and evening.

With precipitable water values up to 2 inches, thinking that if
the boundary sets up over southern WI, we have a potential for
heavy rain and flooding tonight. We are considering a flood
watch for southern WI, but still coordinating with neighboring
offices and WPC.

Cronce

&&

.SHORT TERM...
Issued 240 AM CDT Fri Aug 15 2025

Today through Sunday:

Uncertainty surrounds todays forecast primarily as it relates to
models not really handling ongoing overnight convection in the
region whatsoever so it becomes difficult to trust anything
models are showing later today. However, if there is something
to be gleaned it is that models, though differing in timing,
continue to show an MCS feature developing west of the Twin
Cities area and and following the forward propagating corfidi
vectors ESE. Southern WI may only see the southern end of this
MCS swing through parts of the area. Central WI will see the
best chances but with the propagation ESE the Milwaukee area is
in play.

In addition, given the layout of the upper level shortwave we
should expect some development behind the MCS from the trailing
MCV perhaps even developing another MCS in its wake, somewhat
dependent on destabilization. Some CAMs support this idea but at
the very least some storm activity should be expected based on
trends in the CAMs. With PWATs consistently around 1.75 to 2+
inches through today heavy rainfall is likely with any storms
with some limited training convection possible with the
secondary storms behind the initial MCS. There is some severe
risk as well with storms given the instability and decent deep
layer shear with primary risks being damaging winds but we
cannot rule out hail up to 1 inch.

Then focus turns toward exactly where the effective warm front
sets up tomorrow evening, likely impacted to a large degree by
any outflow boundaries from afternoon and early evening
convection. Where this sets up will become the focus for
training storms this evening and overnight. A northwest to
southeast oriented front, developing LLJ features, plenty of
instability and SE oriented forward propagating corfidi vectors
sets up the potential for several hours of training convection.
Depending on exactly where this sets up bring risks for high
rain amounts in a very short period with flash flooding
possible.

It is worth mentioning that highs will reach near 90 degrees
today in southern portions of the CWA with humid conditions
leading to apparent temps near the WI/IL border approaching 100
degree heat indices. We do not expect to issue a heat advisory
but near heat advisory conditions are possible.

Into Sunday, uncertainty remains high with the forecast
especially since it will depend in large part on how today and
tonight play out. Models suggest chances may continue into
Sunday morning before forcing from the LLJ and upper level
shortwave features weaken gradually allowing for things to die
out. This seems to be the most probable scenario based on model
trends. This also largely keeps during the day Sunday on the
drier side with limited chances overall, especially into the
afternoon, but with this being a limited predictability period
any small changes in the forcing Sunday could yield storms as
instability remains high over the region.

Kuroski

&&

.LONG TERM...
Issued 240 AM CDT Fri Aug 15 2025

Sunday night through Friday:

The active period of weather should continue Sunday night into
early next week, though the timing and placement of features each
day/night will depend on the previous day/night's activity.

Models seem to be coming into slightly better agreement with low
pressure developing in southern Minnesota Sunday night and
shifting slowly east across central Wisconsin and weakening on
Monday. The low track will bring a warm front northward through
the area Monday, with a cold front pushing through later Monday
into Monday evening.

The low level jet nose may focus more in central and northern
Wisconsin Sunday night, which may take more of the thunderstorm
activity in that direction. Still, the warm and cold frontal
passages would still bring chances for showers and storms through
Monday evening. If any sunshine can develop ahead of the cold
front, some stronger storms could occur. Will see if this trend
with the low track and low level jet in the models holds. For now,
will maintain 20 to 50 percent chances for showers and storms in
the forecast.

The concern for heavy rainfall remains, as bulk shear vectors
will be parallel to the stationary/warm front and low level jet
nose areas. Precipitable water values will be approaching or over
2.00 inches during this period, with warm cloud processes helping
to produce the heavy rainfall potential.

Temperatures will remain uncertain as well Sunday night into
Monday night, depending on the low track, frontal boundary
locations and clouds/precipitation.

There may finally be a break by Tuesday which lingers into the
rest of the week, as high pressure may build into the region from
the north and northeast. This may usher in less humid conditions.

Wood

&&

.AVIATION...
Issued 1050 AM CDT Sat Aug 16 2025

VFR conditions are expected to prevail through late afternoon.
There are some lower ceilings around 3500 ft developing near
MSN with the increasing low level moisture. Scattered showers
and a few thunderstorms will be possible through mid afternoon.
Then we are thinking that more widespread showers and
thunderstorms will set up over southern WI in the late afternoon
and linger through much of tonight. MVFR and lower is expected
with the more widespread area of storms.

Low ceilings should linger into mid morning hours but then
diminish.

Cronce

&&

.MARINE...
Issued 240 AM CDT Fri Aug 15 2025

Low pressure will move across Hudson Bay this morning and across
northern Quebec later today. This will bring a front across the
northern Great Lakes region today and will be a focus for
thunderstorm development into early next week. These multiple
rounds of thunderstorms could produce gusty winds as they roll
through.

South winds may linger into Saturday evening, then shift north to
northeast Sunday and generally easterly early next week. The
front will gradually move south of Lake Michigan by the middle of
next week.

Kuroski

&&

.HYDROLOGY...
Issued 911 PM CDT Fri Aug 15 2025

One Flood Warning and one Flood Watch remain in effect in the
Milwaukee metro area, in the wake of the heavy rainfall this
past weekend.

The Lower Fox River at Waukesha remains in minor flood stage at
this time, but will continue to decrease in stage height. It
may remain in flood stage until at least early Sunday morning.

The Fox River at New Munster may reach minor flood stage early
next week, and is being monitored with a Flood Watch.

Ponding of water in areas immediately near each river segment
will remain possible until each can fall below flood stage by
later this week. Continue to heed any road closures in all
impacted areas until river stages recede further and Flood
Warnings are allowed to expire.

There is potential for localized heavy rainfall again this
upcoming weekend, and area rivers (particularly in the Milwaukee
metro area and surrounding counties) will be monitored for
potential rises.

DDV/Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, X, and YouTube at:
www.facebook.com/NWSMilwaukee
www.x.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 16, 2:32 AM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
332 AM CDT Sat Aug 16 2025

WIZ046-047-051-052-056>060-062>072-170845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
332 AM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

The Fox River in Waukesha will remain above flood stage.

There are chances for thunderstorms later this morning through
tonight with the main risk being heavy rain and even slight
chances for flash flooding.

Hot and humid conditions expected for parts of southern Wisconsin
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Fox River in Waukesha will remain above flood stage until at
least early Sunday morning.

There will be continued chances for thunderstorms through the
first half of next week. Locally heavy rainfall is possible,
particularly in locations experiencing repeated rounds of storms.

.SPOTTER INFORMATION STATEMENT...

CoCoRAHS rainfall reports will be appreciated through next week.

LMZ643>646-170845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
332 AM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

There are chances for thunderstorms this morning into the
overnight hours. Gusty winds are the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be continued chances for thunderstorms through the
first half of next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-170845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
332 AM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

There are chances for thunderstorms this morning into the
overnight hours. Gusty winds are the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be continued chances for thunderstorms through the
first half of next week.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 16, 10:21 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1121 AM CDT Sat Aug 16 2025

WIZ046-047-051-057-161700-
Columbia WI-Green Lake WI-Marquette WI-Fond Du Lac WI-
1121 AM CDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FOND DU LAC...GREEN
LAKE...NORTHEASTERN COLUMBIA AND MARQUETTE COUNTIES THROUGH NOON
CDT...

At 1121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Poygan to near Princeton to 8 miles
northeast of Wisconsin Dells. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Portage, Ripon, Berlin, Montello, Markesan, Westfield, Princeton,
Rosendale, Green Lake, Brandon, Southern Lake Winnebago, Lawrence,
Eldorado, Packwaukee, Alto, Manchester, Mecan, Oxford, Endeavor, and
Neshkoro.

This includes the following highways...
 Interstate 39 between mile markers 90 and 119.
 Interstate 41 between mile markers 103 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 8889 4390 8888 4389 8841 4394 8840
      4394 8830 4363 8885 4363 8900 4360 8901
      4355 8949 4364 8960 4398 8960
TIME...MOT...LOC 1621Z 314DEG 34KT 4412 8887 4383 8919 4369 8964

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HEEREN

The radar

The Green Bay radar (KGRB), 86 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

13 hail, 11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fond du Lac

When
August 16, 11:05 AM CST
Where
Fond du Lac County, 0.5 mi E of Fond du Lac Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -88.480

Measured wind gust of 58 mph at ASOS station KFLD at Fond Du Lac Airport.

Hail, Dane

When
August 16, 12:12 PM CST
Where
Dane County, 2.13 mi WSW of Martinsville
Measured
1 in hail
Reported by
Public
Coordinates
43.170, -89.620

Hail, Dane

When
August 16, 12:51 PM CST
Where
Dane County, 1.47 mi SSW of Oregon
Measured
1 in hail
Reported by
Public
Coordinates
42.910, -89.390

Hail, Rock

When
August 16, 1:20 PM CST
Where
Rock County, 1.67 mi WNW of Downtown Janesville
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
42.690, -89.050

Ping pong ball hail on the west side of Janesville.

Hail, Rock

When
August 16, 1:20 PM CST
Where
Rock County, 2.31 mi NNW of Downtown Janesville
Measured
1 in hail
Reported by
Public
Coordinates
42.710, -89.040

Thunderstorm Wind, Rock

When
August 16, 1:20 PM CST
Where
Rock County, 0.69 mi N of Downtown Janesville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
42.690, -89.020

Tree damage across Janesville.

Hail, Rock

When
August 16, 1:21 PM CST
Where
Rock County, 2.07 mi N of Janesville Airport
Measured
1 in hail
Reported by
Public
Coordinates
42.650, -89.040

Hail, Rock

When
August 16, 1:22 PM CST
Where
Rock County, 1.38 mi N of Downtown Janesville
Measured
1 in hail
Reported by
Social Media
Coordinates
42.700, -89.020

Public Facebook report via video of many hailstones shredding leaves off a backyard tree.

Hail, Rock

When
August 16, 1:25 PM CST
Where
Rock County, 2.94 mi NNE of Downtown Janesville
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -89.000

Hail, Rock

When
August 16, 1:40 PM CST
Where
Rock County, 0.86 mi SE of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
42.560, -88.860

Hail, Rock

When
August 16, 1:40 PM CST
Where
Rock County, Clinton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
42.570, -88.870

Image of ping-pong ball sized hail.

Thunderstorm Wind, Marquette

When
August 16, 2:07 PM CST
Where
Marquette County, 5.11 mi NW of Westfield
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
43.940, -89.540

Personal weather station recording 59 mph wind gust.

Hail, Marquette

When
August 16, 2:07 PM CST to 2:08 PM CST
Where
Marquette County, 5.11 mi NW of Westfield
Measured
1 in hail
Reported by
Public
Coordinates
43.940, -89.541

Thunderstorm Wind, Columbia

When
August 16, 2:24 PM CST
Where
Columbia County, 3.57 mi E of Lewiston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
Social Media
Coordinates
43.590, -89.560

Large branches down and corn bent over.

Thunderstorm Wind, Green Lake

When
August 16, 2:33 PM CST to 2:42 PM CST
Where
Green Lake County, 0.77 mi NW of Dalton to 0.32 mi N of Dalton
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
43.657, -89.212

Multiple reports from the Dalton area of tree and power lines down. Some structural damage to a lumberyard and gun club including signs and poles down.

Thunderstorm Wind, Columbia

When
August 16, 2:33 PM CST
Where
Columbia County, 0.97 mi SW of Portage
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.540, -89.463

Large tree uprooted along Highway 16 in Portage. A branch down in the city.

Thunderstorm Wind, Columbia

When
August 16, 2:38 PM CST to 2:42 PM CST
Where
Columbia County, 1 mi W of Pardeeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
43.530, -89.300

A few tree limbs down on campsites near Pardeeville.

Hail, Green Lake

When
August 16, 2:40 PM CST to 2:42 PM CST
Where
Green Lake County, 0.44 mi NNW of Dalton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.656, -89.203

Thunderstorm Wind, Dodge

When
August 16, 2:50 PM CST to 2:55 PM CST
Where
Dodge County, 0.85 mi SW of Fox Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
43.560, -88.910

A large branch down.

Thunderstorm Wind, Dodge

When
August 16, 2:52 PM CST to 2:54 PM CST
Where
Dodge County, 3.08 mi WNW of Fox Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
Public
Coordinates
43.580, -88.960

Roof blown off a shed and paneling pulled away from the side of the shed. The sheet metal was blown about 200 ft away. Soybean crop also damaged.

Thunderstorm Wind, Dodge

When
August 16, 3:00 PM CST
Where
Dodge County, 2.3 mi NNW of Fox Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.600, -88.920

A fallen large tree knocked down two other trees on the north shore of Fox Lake.

Thunderstorm Wind, Dodge

When
August 16, 3:06 PM CST
Where
Dodge County, 0.85 mi SW of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.460, -88.840

Trees and power lines down in Beaver Dam.

Hail, Fond du Lac

When
August 16, 5:48 PM CST
Where
Fond du Lac County, 2.04 mi NW of Oak Center
Measured
0.88 in hail
Reported by
Public
Coordinates
43.690, -88.630

Public report of nickel sized hail measured with a ruler.

Hail, Green

When
August 16, 6:24 PM CST
Where
Green County, 1.23 mi NW of Martintown
Measured
2 in hail
Reported by
Public
Coordinates
42.510, -89.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290675, 1290630, 1290631, 1290639, 1290641, 1290676, 1290643, 1290645, 1290646, 1290648, 1290651, 1291213, 1291214, 1291206, 1291204, 1291207, 1291208, 1291205, 1291212, 1291209, 1291211, 1291210, 1290659, 1290663.